Saturday, 7 April 2012
ONE PILL MAKES YOU LARGER
Lately, I have failed to live up to my sterling reputation as a confirmed curmudgeon. I’ve wondered, time to time if my unnaturally peppy state of mind might have been just a little annoying. Awright, awready with the peace and love to all mankind. You’re giving me a headache.
But I haven’t lied to you. I know. It’s a pretty strange reaction to cancer and cancer treatment, all things considered, but I’ve been lucky and I’m so grateful for it.
Just to be clear, treatment is not exactly the party I’ve made it out to be. Well, maybe a surprise party – with the surprises coming daily, sometimes hourly. I wake up wondering what mischief my body has in store for me each day. There’s always something.
Thursday – I’m putting on makeup and suddenly notice peach fuzz growing down the side of my right jaw. Just my right jaw. Huh. That wasn’t there before. The regrowth of hair on my head is falling out at a very rapid pace; I shave my legs every 2 months & now (are you kidding me?) I’m growing a beard?! On my face…which looks distinctly like someone has pumped helium into it and plans to use it as balloon.
Also, just for fun…my tongue looks like I glued cottage cheese to it and it burns like hell. My throat is sore. My taste buds are at about 30%. Is that jam or ketchup I just ate?
Steroids, The Dave tells me. Oh those lovely steroids…the sleepless nights, the swelling, the weight gain, the 30 second psychotic breaks when I’m overtired. He assures me that the hair growth will stop, my face will eventually show evidence of bone structure and he gives me a prescription to treat Thrush Mouth. And I’m off…..
…To Friday, when I wake up with zero vertigo. Zero!! Of course, the nerve damage in my feet and ankles now makes it feel like I have jelly beans glued to the bottoms of my feet in random places – but the room is not doing its’ merry-go-round motion. I’ve woken in the night with sharp pain in my knees and down my shin bones & it lasts until morning. But hell, I’m not dizzy and I feel good. When Heather goes out, I do the dishes, sweep the floors, and clean the bathroom. Look at me go, I’m thinking – I could pass for normal!
It’s a day of phone calls and a visit from a friend who comes bearing lovely yellow flowers and a huge box of European cookies. A really enjoyable afternoon but 10 minutes after we say goodbye,I am barely able to keep my eyes open and I can feel ‘roid rage surfacing. Steroid rage is a very scary thing. It comes at you like a sucker punch. You push to keep going that one last minute, you put off resting for 30 seconds too long and you think you’re doing fine. And suddenly it’s as if any noise, any movement, the very room itself is closing in to attack. It doesn’t last but a minute, but it’s terrifying. That night, I sleep 7 hours for the first time in months.
And hello Saturday. Hello no vertigo again. I turn in a circle – a move that would have toppled me a few days ago. The room stays still. I get dressed and sit down to put my slippers on and observe that I am wearing someone else’s ankles. My ankles are bony and thin. The ones I have on today are puffy and fat and don’t like to bend. ‘Roids, ‘roids – do you ever stop giving?
Since September, I’ve been scared to try beading. I have nerve damage in my fingertips. My hands sometimes shake slightly. And heaven knows, my eyesight seems to change hourly. But I steel myself. It’s a simple embroidery piece and I’m doing textured fill-in. Should be easy. I put on my new reading glasses and find myself moving the piece nearer and then farther away to focus. Finally, I cover my left lens and my vision sharpens. I cover the right lens and it blurs. My NEW prescription glasses, mind you. I stick it out, damn it, finally managing not to stab myself or punch the needle into the wrong spot, but it’s damned alarming to think I spend $900 on three new pair of glasses and my eyesight has changed already. An hour later I try the same lens covering test on my distance glasses. Same result.
Insert small sigh here.
That’s how it goes – really, it’s annoying. It’s inconvenient. Sometimes it’s plain infuriating. But somehow, it doesn’t resurrect my inner curmudgeon. I’m still not unhappy. It’s the price of the treatment and it’s not like you don’t have to pay. Many others with cancer are in real agony and believe me, my side-effects are practically a bouquet of roses in comparison and I know that.
And this evening? I can see perfectly through the left lens of all my glasses. Surprise!